Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

June 16, 2017Brevard County, Indian River County, Okeechobee County, Florida

NWS Melbourne, FL issued this special weather statement at Jun 16, 2017, 4:05 PM EDT for Brevard County, Indian River County, Okeechobee County, Florida. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 4:05 PM EDT (20:05 UTC)
Expired
Jun 16, 2017, 5:00 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:28 PM EDTTSTM WND GST 39Melbourne Airport, FLASOS MEASURED WIND GUST OF 34KT/39MPH FROM W
Jun 16, 5:08 PM EDTTSTM WND GST 544 Sse Indialantic, FLCWOP SITE MEASURED WIND GUST OF 47KT/54MPH FROM S

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS82 KMLB 162005
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
405 PM EDT FRI JUN 16 2017
 
FLZ047-053-054-058-162100-
Southern Brevard County FL-Okeechobee FL-Osceola FL-Indian River FL-
405 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE...INDIAN RIVER...
SOUTHERN BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 500 PM
EDT...

At 403 PM EDT, National Weather Service meteorologists were tracking 
strong thunderstorms along a line extending from near Viera to 
Okeechobee. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Melbourne, Rockledge, Sebastian, Cocoa Beach, Fort Drum, Yeehaw 
Junction, and Okeechobee.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2721 8079 2719 8084 2728 8100 2733 8105
      2736 8103 2739 8112 2745 8115 2834 8086
      2835 8060 2786 8044 2756 8056 2756 8068
      2714 8069
TIME...MOT...LOC 2003Z 307DEG 18KT 2827 8079 2735 8090 

$$

Smith/Ulrich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:35 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 16, 3:35 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
335 PM EDT Fri Jun 16 2017

.DISCUSSION...

Through Tonight...Scattered showers and storms moving toward the
east coast from interior at mid afternoon. Activity expected to
continue to increase near the through the late afternoon as the
cells and outflows encounter the sea breeze boundary. WSW steering
flow near 10 knots will help push the convection off the coast
late afternoon through around sunset. Will indicate highest
evening PoPs near the east coast with scattered values...scaling
back to slight changes western interior section where activity
will be earlier to move out. Overnight mins in the low/mid 70s.

Sat...Prevailing flow will remain out of the W-SW with low level
ridge axis to the south and mid/upper trough extending into the
Gulf of Mexico. Precipitable water levels a little lower than
recent days with some drying noted aloft...but PoPs still fairly
high...50% north/60% south with activity pushing toward the east
side of peninsula again. Some morning sunshine should allow temps
to reach near 90/lower 90s inland and upper 80s to around 90 near
the east coast before sea breeze onset.

Sat Night-Sun Night...Flow becomes more southerly as low level
ridge axis begins to drift back northward over the peninsula.
South-southeast winds will increase through lower-mid levels
Sunday between the ridge axis and low pressure trough near the
Yucatan peninsula, allowing a deep feed of moisture to move in
over the region. PoPs will nudge back up across much of the area.
Low temps Sun morn in low/mid 70s...daytime highs near 90/low 90s
north and mid/upper 80s south with more clouds/earlier rain.

Previous extended discussion for next week follows below...
Monday-Friday...GFS forecasts tropical waves to move westward
across the Yucatan area Monday and toward the southwest Gulf Tue
into Wed. This will keep the area under fairly deep tropical
moisture with mid levels temps expected to warm to -5 to -6. This
will continue the above normal rain chances in the 50-60 percent
range into mid week with the risk of locally heavy rainfall each
day. GFS and ECM begin to diverge some into late week with the GFS
latching on to a weak mid level feature across the NE Gulf with
deeper moisture across the area. The ECM indicates slightly lower
moisture levels with generally southeast flow for the area around
the low level Atlantic ridge well east of the area. Will taper
rain chances gradually back to the scattered range by Friday from
40-50 percent.

&&

.AVIATION...Shra/Tsra already moving across northern areas and
will affect remainder of east coast sites through late afternoon.
Temporary Cig/Vsby reductions as convection passes, along with
isold +TSRA with brief LIFR and sfc winds G30-35kt. Convection
expected to wind down interior sections by sunset...and by around
02Z near the coast.

&&

.MARINE...Main concern to boaters through early this evening will
be Offshore moving TSRA...with frequent lightning and isold sfc
wind 30-35Kt possible. Outside of storms...winds S-SW 10 kt near
shore and 10-15Kt offshore and seas 2 ft near shore/2-3 offshore.

Weekend...S-SW winds will gradually back to more S-SE as ridge
axis lifts back north. Flow near coast will pick up from the SE
10-15 kt Sat afternoon. Offshore moving storms expected again on
Saturday. By Sunday...south flow 10kt or less Sunday morning
becomes SE 10-15 knots in the afternoon. Seas mainly 2-3 feet,
up to 4 feet well offshore late Sunday. Scattered showers and
storms.

Mon-Tue...Generally SE winds up to 10-15 knots with seas
gradually building to 3-4 ft. Scattered showers and storms are
expected across the Atlc through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  71  90  73 /  70  40  50  30
MCO  90  72  91  74 /  70  30  50  30
MLB  87  72  89  74 /  60  50  60  30
VRB  86  72  89  74 /  60  50  50  40
LEE  89  73  92  74 /  70  20  50  30
SFB  90  72  91  73 /  70  30  50  30
ORL  90  73  91  74 /  70  30  50  30
FPR  87  71  89  73 /  60  50  60  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT/MID TERM...Glitto
AVIATION/RADAR/IMPACT WX....Cristaldi/Smith
Hazardous weather outlook, Jun 16, 10:55 AM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1055 AM EDT Fri Jun 16 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1055 AM EDT Fri Jun 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A moist and unstable air mass remains in place over central Florida,
with numerous showers already having formed over western Florida
late this morning. As this activity along and ahead of the west
coast sea breeze moves northeast at around 10 MPH into the central
and eastern peninsula, it will further increase in coverage as well
as intensity becoming widespread as it interacts with showers and
storms that are expected to form along local sea and lake breezes.

The main storm hazards will be cloud to ground lightning strikes and
torrential rainfall, especially within stronger storms. A few wind
gusts to 30 or 40 MPH will also be possible.

.FLOOD IMPACT...
Some of today's storms will be able to produce torrential downpours
of 2 to 3 inches in a 60 to 90 minute period. This will result in
considerable water ponding on roadways and other poorly drained and
low lying areas.

.MARINE THUNDERSTORM GUST IMPACT...
Numerous showers and thunderstorms will occur over land this
afternoon, with the activity pushing northeast at 10 knots into
the nearshore Atlantic waters. In addition to hazardous lightning
strikes, there is a chance for wind gusts to around 35 knots.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Moist conditions will remain in place into the middle of next
week. Little, if any, interruption to the pattern of numerous
afternoon showers and thunderstorms is expected. The highest
coverage will shift to the western half of the peninsula early
next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Rainfall observers are
requested to report measured rain amounts of three inches or
greater to the National Weather Service in Melbourne.

Bragaw/Cristaldi

In the hours before

Special weather statement, Jun 16, 2:27 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
227 PM EDT FRI JUN 16 2017

FLZ045-053-161930-
Osceola FL-Orange FL-
227 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 330 PM EDT...

At 226 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Conway to Oak Ridge to West Lake Toho to near
Poinciana to near Lake Wales. Movement was east at 15 mph.

Wind gusts of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Wedgefield and Azalea Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2819 8152 2823 8148 2848 8147 2856 8133
      2854 8103 2846 8107 2822 8109 2813 8120
      2784 8123 2784 8126 2785 8127 2786 8130
      2795 8134 2800 8142 2806 8146 2801 8138
      2808 8135 2809 8145 2814 8146 2814 8152
TIME...MOT...LOC 1826Z 271DEG 11KT 2850 8131 2848 8140 2824 8141 2814
8152 2796 8153

Cristaldi
Special weather statement, Jun 16, 3:16 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
316 PM EDT FRI JUN 16 2017

FLZ045>047-053-141-147-162045-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Seminole FL-Coastal Volusia County FL-
316 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST VOLUSIA...EASTERN
SEMINOLE AND ORANGE...NORTHERN BREVARD...AND NORTHEASTERN OSCEOLA
COUNTIES UNTIL 445 PM EDT...

At 314 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgewater to near Geneva to near
Narcoossee. Movement was east at 15 mph. Additional rapid developent
of strong storms is expected as the west and east coast sea breezes
collide over the Advisory area.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Titusville, Oviedo, Rockledge, New Smyrna Beach and Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the Intracoatal Waterway, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2860 8054 2846 8050 2813 8076 2812 8121
      2872 8117 2883 8111 2882 8107 2887 8109
      2905 8099 2905 8087
TIME...MOT...LOC 1914Z 290DEG 12KT 2896 8095 2870 8109 2829 8118

Cristaldi
Special weather statement, Jun 16, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
405 PM EDT FRI JUN 16 2017

FLZ047-053-054-058-162100-
Southern Brevard County FL-Okeechobee FL-Osceola FL-Indian River FL-
405 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE...INDIAN RIVER...
SOUTHERN BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 500 PM
EDT...

At 403 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Viera to
Okeechobee. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Melbourne, Rockledge, Sebastian, Cocoa Beach, Fort Drum, Yeehaw
Junction, and Okeechobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2721 8079 2719 8084 2728 8100 2733 8105
      2736 8103 2739 8112 2745 8115 2834 8086
      2835 8060 2786 8044 2756 8056 2756 8068
      2714 8069
TIME...MOT...LOC 2003Z 307DEG 18KT 2827 8079 2735 8090

Smith/Ulrich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:27 PM EDTSpecial Weather StatementMLBOrange63 min
Jun 16, 3:16 PM EDTSpecial Weather StatementMLBBrevard, Seminole89 min
Jun 16, 3:20 PM EDTSpecial Marine WarningMLB115 min
Jun 16, 3:54 PM EDTAreal Flood AdvisoryMLBBrevard, Volusia2 hr
Jun 16, 4:14 PM EDTSpecial Marine WarningMLB91 min
Jun 16, 4:41 PM EDTAreal Flood AdvisoryMLBBrevard94 min
Jun 16, 5:17 PM EDTSpecial Weather StatementMLBIndian River, Saint Lucie58 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.